Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 25, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 12, 2000, 4:27 PM EDT for Clare County, Michigan. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 2000, 4:27 PM EDT (20:27 UTC)
- Expired
- May 12, 2000, 5:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Clare County, MI
The radar
The NCL Michigan radar (KAPX), 103 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 4:55 PM EDT | Hail 0.75 | Harrison, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:00 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 122028 SVRGRR MIC035-122100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 427 PM EDT FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARE COUNTY IN CENTRAL MICHIGAN * UNTIL 500 PM EDT * AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER OSCEOLA COUNTY...OR ABOUT 24 MILES NORTHEAST OF BIG RAPIDS...MOVING NORTHEAST AT 50 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MWH/EJO LAT...LON 4413 85/06 4385 8507 4387 8466 4415 8465 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:09 PM EDT, 18 minutes earlier.
Area forecast discussion, May 12, 4:09 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
409 PM EDT FRI MAY 12 2000
TORNADO WATCHES COVER ENTIRE COUNTY WARNING AREA OF SOUTHWEST LOWER
MICHIGAN.
WILL ISSUE A FLASH FLOOD WATCH THROUGH 4 AM EDT SAT AM.
VERY MOIST AND UNSTABLE AIRMASS ACROSS SW LOWER MICHIGAN AT THIS
TIME...JUST WAITING FOR SOME ADDED LIFT. SURFACE COLD FRONT OVER
SOUTH CENTRAL WI...TO WESTERN IL...IS PRESSING EAST. THIS FEATURE
WILL PROVIDE THE LIFT NECESSARY TO GENERATE A SOLID LINE OF STORMS.
THIS SHOULD HAPPEN BY 600 PM.
STORMS ALREADY FORMING OUT AHEAD OF THE FRONT OVER LAKE MICHIGAN. MBE
VECTOR MOVEMENT FROM BUFKIT SHOWS STORMS MOVING EAST THIS
EVENING...THEN NORTHEAST AT A SLOWER SPEED. THE LINE THAT IS TRYING
TO FORM...FROM SOUTHERN LAKE MICHIGAN TO WESTERN IL...IS PARALLEL
TO THE WINDS 850 MB THROUGH 500 MB...THUS TRAINING IS LIKELY.
CONSIDERING THE TRAINING...HIGH SURFACE DEWPOINTS AND SLOW MOVING
COLD FRONT THAT WILL PRESS THROUGH THE AREA THIS EVENING AND
TONIGHT...I AM THINKING THAT TWO INCHES OF RAIN IN TWO HOURS IS
POSSIBLE. THIS WOULD EXCEED FLASH FLOOD GUIDANCE IN ALL OF MY
COUNTIES.
OTHERWISE...BREEZY AND COOLER WEATHER WILL RETURN BEHIND THE FRONT
FOR SATURDAY THROUGH MONDAY...FEATURING MAINLY DIURNAL CU.
WARM AND MOIST AIR WILL TRY TO RETURN FOR TUESDAY AND
WEDNESDAY...THUS WILL GO WITH SOME SCATTERED SHOWERS AND
THUNDERSTORMS AS THE WARM FRONT TRIES TO GO THROUGH.
*** THE NWS OFFICES IN MICHIGAN ARE CONDUCTING A USER SURVEY TO LEARN
MORE ABOUT HOW THE AREA FORECAST DISCUSSION (AFD) IS UTILIZED. PLEASE
COMPLETE THE SHORT QUESTIONNAIRE AT WWW.CRH.NOAA.GOV/GRR/AFD.HTM THE
FEEDBACK WE RECEIVE WILL HELP US PROVIDE A BETTER PRODUCT FOR YOU.
IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE
QUESTIONNAIRE PLEASE CONTACT RANDY GRAHAM AT (616) 949-0643 X766 ***
.GRR...TORNADO WATCH FOR WEST CENTRAL LOWER MICHIGAN UNTIL 600 PM.
TORNADO WATCH FOR SOUTHWEST LOWER MICHIGAN UNTIL 900 PM EDT.
FLASH FLOOD WATCH FOR ALL OF SOUTHWEST LOWER MICHIGAN UNTIL
400 AM EDT.In the hours before
Local storm report, May 12, 11:23 AM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1123 AM EDT FRI MAY 12 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0327 AM 1 S CUTLERVILLE MI .88 INCH HAIL
05/12/00 KENT 0230 AM TWIN LAKE MI 1.00 INCH HAIL
05/12/00 MUSKEGON 0240 AM HOLTON MI .88 INCH HAIL
05/12/00 MUSKEGON 0250 AM BRUNSWICK MI .88 INCH HAIL
05/12/00 NEWAYGO
0341 AM 4 N IONIA MI WIND DAMAGE
05/12/00 IONIA 16" TO 18" TREES DOWN ON
M66
0330 AM 5 NE GRAND RAPIDS MI WIND DAMAGE
05/12/00 KENT MCDONALDS SIGN BLOWN DOWN
0215 AM 3 SE SHELBY MI WIND DAMAGE
05/12/00 OCEANA TREES DOWN AND TREE TOPS
6" TO 8" BLOWN ONTO STONY
LAKE RD.
MWHLocal storm report, May 12, 11:23 AM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT..CORRECTED FORMAT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1123 AM EDT FRI MAY 12 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0327 AM 1 S CUTLERVILLE MI .88 INCH HAIL
05/12/00 KENT
0230 AM TWIN LAKE MI 1.00 INCH HAIL
05/12/00 MUSKEGON
0240 AM HOLTON MI .88 INCH HAIL
05/12/00 MUSKEGON
0250 AM BRUNSWICK MI .88 INCH HAIL
05/12/00 NEWAYGO
0341 AM 4 N IONIA MI WIND DAMAGE
05/12/00 IONIA 16 TO 18 TREES DOWN ON
M66
0330 AM 5 NE GRAND RAPIDS MI WIND DAMAGE
05/12/00 KENT MCDONALDS SIGN BLOWN DOWN
0215 AM 3 SE SHELBY MI WIND DAMAGE
05/12/00 OCEANA TREES DOWN AND TREE TOPS
6 TO 8 BLOWN ONTO STONY
LAKE RD.
MWHSpecial weather statement, May 12, 1:30 PM EDT, 2 hours 57 minutes before
LMZ849-867-MIZ037>040-043>046-050>052-122200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
130 PM EDT FRI MAY 12 2000
A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN
SOUTHWEST LOWER MICHIGAN.
IN WEST CENTRAL MICHIGAN
OCEANA...MASON...MUSKEGON...NEWAYGO AND LAKE
IN CENTRAL MICHIGAN
OSCEOLA...MECOSTA...MONTCALM...GRATIOT...ISABELLA AND CLARE
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADO
DEVELOPMENT. STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS.
MWHSpecial weather statement, May 12, 1:46 PM EDT, 2 hours 41 minutes before
LMZ849-867-MIZ037>040-043>046-050>052-122200-
SPECIAL WEATHER STATEMENT...CORRECTED TO TAKE OUT MUSKEGON COUNTY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
146 PM EDT FRI MAY 12 2000
A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN
SOUTHWEST LOWER MICHIGAN UNTIL 6PM EDT.
IN WEST CENTRAL MICHIGAN
OCEANA...MASON...NEWAYGO AND LAKE
IN CENTRAL MICHIGAN
OSCEOLA...MECOSTA...MONTCALM...GRATIOT...ISABELLA AND CL0ARE
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADO
DEVELOPMENT. STAY TUNED FOR UPDATES AND POSSIBLE WARNINGS.
MWHSpecial weather statement, May 12, 2:57 PM EDT, 1 hour 30 minutes before
MIZ050-056>059-064>067-071>074-130100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
257 PM EDT FRI MAY 12 2000
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 900 PM EDT
FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN WEST CENTRAL MICHIGAN
MUSKEGON
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NNNNThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:00 AM EDT | Severe Thunderstorm Warning | GRR | Oceana | 45 min |
| May 12, 2:10 AM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 50 min |
| May 12, 2:27 AM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 48 min |
| May 12, 2:41 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 49 min |
| May 12, 2:55 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 50 min |
| May 12, 3:05 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 40 min |
| May 12, 3:20 AM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 40 min |
| May 12, 1:45 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 30 min |
| May 12, 2:25 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 25 min |
| May 12, 2:50 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 25 min |
| May 12, 3:18 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 27 min |
| May 12, 6:08 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 37 min |
| May 12, 6:45 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 30 min |
| May 12, 7:08 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 37 min |
| May 12, 7:13 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 32 min |
| May 12, 7:26 PM EDT | Flash Flood Warning | GRR | Allegan | 3 hr |
| May 12, 7:54 PM EDT | Tornado Warning | GRR | Allegan, Kalamazoo | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.